Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 35, NWS Green Bay, WI

July 2, 1997Waupaca County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 2, 1997, 4:04 AM CDT for Waupaca County, Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1997, 4:04 AM CDT (09:04 UTC)
Expired
Jul 2, 1997, 5:05 AM CDT
In force
61 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Waupaca County, WI

The radar

The Green Bay radar (KGRB), 68 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:10 AM CDTThunderstorm WindWaupaca, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WUUS1 KGRB 020905 RRA
SVRGRB
WIC135-021005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
404 AM CDT WED JUL 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  WAUPACA COUNTY - NORTHEASTERN WISCONSIN

* UNTIL 505 AM CDT
 
* SOME LOCATIONS AFFECTED
  WAUPACA
  WEYAUWEGA
  ROYALTON

* AT 400 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF WAUPACA. THE STORM WAS MOVING
  EAST AT 30 MPH.

* THE STORM WILL BE NEAR WEYAUWEGA BY 425 AM.

THIS STORM LIKELY CONTAINS HAIL UP TO ONE INCH IN DIAMETER AND
STRONG WIND GUSTS.  MOVE TO A STURDY SHELTER.

JKL/JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:00 PM CDT, 8 hours 4 minutes earlier.

Area forecast discussion, Jul 1, 8:00 PM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
755 PM CDT TUE JUL 1 1997

THUS FAR...CAP ACRS IA HAS REMAINED STG ENOUGH TO INHIBIT DEEP
CONVECTION S OF THE MN BORDER. COMPLEX OF TSTMS N OF THE CAP ACRS
CEN MN HAS INTENSIFIED AND APPEARS TO BE PRODUCING WIDESPREAD SVR
WX. 21Z RUC SHOWED THE STRONGEST TSTMS NEAR THE NOSE OF >30 KT
LLJ. RUC PROGS THIS JET TO SHIFT SLOWLY EAST THIS EVENING...WITH NOSE
OF JET ENTERING NW WI ARND 06Z. ALTHOUGH THE AIR OVER WI IS NOT AS
UNSTABLE AS TO THE WEST...GIVEN THE STRENGTH OF THE DYNAMICS...STORMS
SHOULD REMAIN SVR AS THEY MOVE INTO WI. CURRENT MVMT OF THESE TSTMS
WOULD BRING THEM INTO THE NW PART OF MY FCST AREA ARND 05Z.

TSTMS THAT STARTED TO DEVELOP OVER SE MN APPEAR TO BE INHIBITED BY
BY CAP. THIS WILL LIKELY DELAY THE ONSET OF TSTMS IN THE S/SW
PART OF MY FCST AREA UNTIL AFT 05Z.

JS

In the hours before

Local storm report, Jul 2, 2:06 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
206 AM CDT WED JUL 2 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0201 AM    2 N BEVENT                WI   .88 INCH HAIL
07/02/97   MARATHON

PLH
Local storm report, Jul 2, 2:20 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
220 AM CDT WED JUL 2 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    HATLEY                    WI   .88 INCH HAIL
07/02/97   MARATHON

RF
Local storm report, Jul 2, 2:34 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
234 AM CDT WED JUL 2 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0227 AM    5 SE ROTHSCHILD           WI   WIND DAMAGE
07/02/97   MARATHON                       TREE DOWN ON MOBILE HOME

RF
Local storm report, Jul 2, 2:35 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
234 AM CDT WED JUL 2 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....            :

0227 AM    5 SE ROTHSCHILD           WI   WIND DAMAGE
07/02/97   MARATHON                       TREE DOWN ON MOBILE HOME

RF
Special weather statement, Jul 2, 3:04 AM CDT, 1 hour before
WIZ010-011-018>020-030-031-035>038-045-048-020915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
304 AM CDT WED JUL 2 1997

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL
AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A TORNADO WATCH UNTIL 400 AM CDT...
   MENOMINEE COUNTY...
   SHAWANO COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY.

THE SEVERE WEATHER WATCH HAS BEEN CANCELLED FOR...
   ONEIDA COUNTY...
   FOREST COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MARATHON COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERICAL
OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.
Special weather statement, Jul 2, 3:05 AM CDT, 59 minutes before
WIZ010-011-018>020-030-031-035>038-045-048-020915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
304 AM CDT WED JUL 2 1997

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL
AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A TORNADO WATCH UNTIL 400 AM CDT...
   MENOMINEE COUNTY...
   SHAWANO COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY.

THE SEVERE WEATHER WATCH HAS BEEN CANCELLED FOR...
   ONEIDA COUNTY...
   FOREST COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MARATHON COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERICAL

OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 11:32 PM CDTSevere Thunderstorm WarningGRBMarathon63 min
Jul 2, 12:20 AM CDTSevere Thunderstorm WarningGRBWood65 min
Jul 2, 12:31 AM CDTTornado WarningGRBMarathon, Wood44 min
Jul 2, 12:35 AM CDTSevere Thunderstorm WarningGRBMarathon80 min
Jul 2, 12:57 AM CDTSevere Thunderstorm WarningGRBPortage63 min
Jul 2, 1:41 AM CDTSevere Thunderstorm WarningGRBWood64 min
Jul 2, 1:48 AM CDTSevere Thunderstorm WarningGRBMarathon72 min
Jul 2, 2:01 AM CDTSevere Thunderstorm WarningGRBPortage, Shawano, Waupaca74 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.